Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 200, NWS Indianapolis, IN

April 17, 2019Monroe County, Morgan County, Owen County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 17, 2019, 10:39 AM EDT for Monroe County, Morgan County, Owen County, Indiana. It took effect at Apr 20, 2019, 11:36 AM EDT. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2019, 10:39 AM EDT (14:39 UTC)
In effect from
Apr 20, 2019, 11:36 AM EDT
Expired
Apr 22, 2019, 4:24 PM EDT
In force
53 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Monroe County, IN, Morgan County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) near Centerton (CNTI3). The gauge peaked at 10.88 ft at Apr 22, 2019, 10:00 PM EDT.

actionminormoderate5101504/1704/1804/1904/2004/2104/2204/23
Action stage
9 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03354000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 17, 6:35 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 17, 6:35 AM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
635 AM EDT Wed Apr 17 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 351 AM EDT Wed Apr 17 2019

After a warm and dry day today...rain and scattered thunderstorms
will develop prior to daybreak Thursday and continue through the end
of the week as a cold front sweeps through the Ohio Valley. Low
pressure developing along the boundary Friday will lift north into
the upper Ohio Valley...maintaining cool and damp weather into
Saturday. Warmer weather returns for Sunday into early next week. A
weak cold front dropping into the Ohio Valley will bring a renewed
threat for scattered showers and storms Monday and Tuesday.

&&

.NEAR TERM /Today/...
Issued at 351 AM EDT Wed Apr 17 2019

Mid and high level clouds drifting across the region early this
morning with light S/SW flow. The warm front to the north has
drifted south over the last several hours but remains comfortably
north of the forecast area border by a county or two. 07Z
temperatures ranged from the mid 50s to lower 60s in most areas.

Another stellar Spring day setting up with greater cloud coverage
expected than experienced Tuesday...at least through early
afternoon. The southward nudge to the warm front over the last few
hours should reverse direction north by daybreak or shortly after as
the initial surface wave currently over western Kansas begins its
trek to the northeast. Expect it to remain north of the forecast
area before shifting north...but the warm front will get close. Once
it trends back north...the warm front will lift up into the Great
Lakes later today as the surface wave moves into the upper
Mississippi Valley by early evening.

Ridging aloft will amplify some this morning before relaxing a bit
this afternoon as a strong cutoff upper low kicks out into the Texas
panhandle by late day. Several weak disturbances noted riding around
the crest of the ridge and conceivably any of these could generate a
stray shower or storm later today. However...the lack of substantial
moisture below 10kft and limited forcing aloft should keep it dry
across the entire forecast area through this evening. Breezy
conditions are expected once again today with a tighter pressure
gradient over the area between the high centered off the Carolina
coast and the aforementioned surface wave tracking into the upper
Midwest. Gusts are likely to peak at 25-30mph later this afternoon
as clouds scatter and the mixing level increases.

Temps...even with more clouds through early afternoon...gusty
southwest flow and similar boundary layer temps to Tuesday support
going above MOS guidance for this afternoon. Expect mid to upper 70s
for much of the forecast area.

&&

.SHORT TERM /Tonight through Friday Night/...
Issued at 351 AM EDT Wed Apr 17 2019

Forecast challenges focus on a shift back to a much wetter and more
unsettled pattern which will encompass most of the short term
period. Heavy rain and scattered storms are possible Thursday and
Thursday night...with lingering showers and cool conditions to end
the week.

The cutoff low will open up into an elongated upper level trough on
Thursday as it progresses east into the Mississippi Valley. Model
guidance has now come into better alignment on northern stream
energy diving into the trough by Thursday night with a new and much
stronger upper low cutting off over the Tennessee Valley by late
Friday. Where the guidance deviates is in how far back to the north
and west the upper low lifts Friday night with the NAM noticeably
further NW than bulk of the other guidance. The consensus is the
preferred solution at this point...which will limit more extensive
impacts to central Indiana.

At the surface...the cold front extending from the upper Midwest low
will swing across the Ohio Valley Thursday afternoon and evening
before stalling east of the area Friday as a secondary low develops
over the southern Appalachians in tandem with the upper low. This
feature will intensify and lift north into the eastern Ohio Valley
by early Saturday...in close enough proximity to impact parts of the
forecast area but not as close to draw heavier...steadier rains back
northwest into the forecast area.

A more pronounced surge of moisture will lift into the region from
the southwest early Thursday as the cold front approaches. Lift and
moisture will only increase through the day as the boundary tracks
into the area from the west. Remain unimpressed in a severe weather
threat for the area with plenty of cloud cover...poor low level
lapse rates and limited instability. However...presence of a strong
low level jet Thursday afternoon may assist in development of a few
briefly stronger storms ahead of the cold front in the afternoon
where gusty winds would be the primary threat. Model soundings
continue to favor a period in the afternoon and evening where peak
wind gusts outside of convection will approach 35 to 40mph.

The primary concern from the convection along and ahead of the front
will be the threat for heavy rainfall as the combination of deep
moisture...strong lift and precip water values surging into the 1.25
to 1.50 inch range will interact with diffluence aloft. Solid
potential exists for much of the forecast area to see 1 to 2 inches
of rain by Friday morning with the main area of heaviest rainfall
focused over the southeast half of the forecast area. This would
bring another round of localized flooding and either enable rises on
area creeks and streams or for the lower parts of the White and
Wabash...maintain current minor flood stage levels.

The front will move far enough to the east Friday to shift most of
the rain out of the forecast area for much of the day. Periodic
sprinkles/drizzle...extensive cloud cover and strong northerly flow
behind the boundary however will make for a raw...damp and cool day.
As mentioned above...the development of the upper low and surface
wave to our southeast late Friday will enable the back edge of
steadier light rain to expand back into the eastern half of the
forecast area Friday night. Strong subsidence on the back side of
the system will likely create a sharp cutoff to the rain over
western counties and may even enable some clearing prior to daybreak
Saturday.

Temps...nudged temperatures much closer to warmer MAV guidance for
Thursday as highs in the upper 60s and lower 70s are expected.
Shifted to the cooler end of the guidance envelope for Friday with
the damp and unsettled pattern lingering on the back side of the
storm system. Very possible some parts of the forecast area struggle
to get to 50 on Friday. Largely trended towards the warmer MAV for
lows through the period. May see upper 30s in northwest counties
Saturday morning but winds remaining up will likely curtail a more
substantial frost concern.

&&

.LONG TERM /Saturday through Tuesday/...
Issued at 235 AM EDT Wed Apr 17 2019

Ensembles indicate an upper low will be in the process of moving
off to the east of the local area on Saturday. In its wake, fairly
zonal flow or weak upper ridging is expected into early next week.

Will keep some PoPs for showers going on Saturday, especially over
the eastern zones, as the upper low drifts away. The ensembles
suggest another frontal system may move into the area early next
week. At this time, the majority of the ensembles suggest this
front may linger in the vicinity through the end of the period.
However, there are a few that are more progressive with the front.
For now, will keep PoPs for showers and thunderstorms in the
forecast starting from Sunday night on through Tuesday, and
monitor the timing trends with respect to the front next week.

&&

.AVIATION /Discussion for the 171200Z TAFS/...
Issued at 632 AM EDT Wed Apr 17 2019

Scattered to broken layered cloud above 050 expected today at the
terminals. Some cloud closer to 050 may reach the western
terminals later this afternoon. Unrestricted visibility.

Surface winds 180-200 degrees at 5-8 kts this morning will
increase by this afternoon. Frequent gusts around 25 kts probable
by mid to late afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Apr 17, 3:58 AM EDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
358 AM EDT Wed Apr 17 2019

INZ021-028>031-035>049-051>057-060>065-067>072-181000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
358 AM EDT Wed Apr 17 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered showers and thunderstorms late tonight.

Hazards: Lightning...locally heavy rainfall and gusty winds.

Timing: Primarily after 4 AM.

Discussion: High pressure over the central Appalachians will maintain
dry weather for today. As a cold front approaches from the west
tonight...scattered showers and thunderstorms will spread into
central Indiana prior to daybreak Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for rain at times Thursday through
Saturday. The most widespread and heaviest rainfall is expected
Thursday and Thursday night with thunderstorms possible as well.
A few storms may be strong Thursday afternoon and evening..especially
over the western half of central Indiana. Strong wind gusts peaking
at 35 to 40 mph are possible Thursday afternoon and evening.

Additional chances for thunderstorms are possible Sunday Night
through Tuesday.

Discussion: A cold front will track through the Ohio Valley late
Thursday...spreading rain and scattered thunderstorms into central
Indiana through Thursday night. A second low pressure developing
along the boundary over the mid south will lift north into the upper
Ohio Valley late week...maintaining damp and cool conditions across
the region into Saturday. After a largely dry Sunday...a weak cold
front will bring a threat for isolated to scattered thunderstorms
Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:39 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby5 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDBartholomew, Jackson4 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington21 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDLawrence, Martin19 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDLawrence, Martin37 hr
Apr 17, 10:39 AM EDTRiver Flood WarningINDLawrence, Martin9 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDBartholomew4 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDHamilton, Madison5 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDHamilton, Marion4 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDMarion, Morgan5 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDGreene, Monroe, Owen21 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDKnox27 days
Apr 17, 10:39 AM EDTRiver Flood WarningINDClay, Greene4 days

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.